Arkansas, 2008

Flash Flood in Arkansas, June 13, 2008

June 13, 2008 · NWS MEG · 1 event in 1 county or zone

Warm and humid conditions out ahead of an approaching cold front allowed for showers and thunderstorms to develop during the afternoon and evening hours of June 12th and 13th. Some storms quickly became severe and produced large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Warm and humid conditions out ahead of an approaching cold front allowed for showers and thunderstorms to develop during the afternoon and evening hours of June 12th and 13th. Some storms quickly became severe and produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 13, 6:45 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 13, 6:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI JUN 13 2008

.UPDATE...
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS
NORTHERN SECTIONS OF THE FORECAST AREA THIS EVENING. AS A
RESULT...HAVE UPDATED THE FORECAST TO INCREASE POPS TO CATEGORICAL
ACROSS AREAS NORTH OF INTERSTATE 40 THIS EVENING. MAIN HAZARDS
WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS WELL AS SOME
SMALL HAIL.  THE SOUTHERN END OF THIS LINE OF STORMS ACROSS NORTH
CENTRAL ARKANSAS SEEMS TO BE TAKING MORE OF A SOUTHEASTWARD DIVE.
IF THIS TREND CONTINUES...WE MAY NEED TO EXTEND THE CURRENT SEVERE
THUNDERSTORM WATCH SOUTHWARD TO INCLUDE THE ADDITIONAL COUNTIES.
OTHERWISE...THE CURRENT FORECAST IS IN GOOD SHAPE AND NO OTHER
CHANGES WERE MADE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT FRI JUN 13 2008/

DISCUSSION...

WARM AND HUMID AIRMASS REMAINS OVER THE MIDSOUTH THIS
AFTERNOON...WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S WHERE IT
HASNT RAINED YET AND DEWPOINTS IN THE LOWER 70S. AS A
RESULT...AIRMASS HAS BECOME VERY UNSTABLE WITH SBCAPES BETWEEN
2500-3000 AND LI/S BETWEEN -4 AND -6. NUMEROUS PULSE
TYPE/DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
PARTS OF NORTH MISSISSIPPI AND WEST TENNESSEE THROUGH THE EARLY
EVENING HOURS.

UPPER LEVEL RIDGE WHICH HAS BEEN IN CONTROL OF THE MIDSOUTH WEATHER
WILL BEGIN TO WEAKEN SOME AS UPPER LEVEL SYSTEM CONTINUES TO MOVE
ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW A WEAK FRONTAL BOUNDARY
TO APPROACH THE MIDSOUTH FROM THE NORTHWEST. ABUNDANT INSTABILITY
AND STRONGER WINDS ALOFT WILL BE PRESENT AS THE BOUNDARY ENTERS THE
NORTHERN AREAS OF THE MIDSOUTH...SO A FEW STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. HOWEVER...WOULDNT BE SURPRISED TO SEE
ADDITIONAL DEVELOPMENT SOUTH OF THIS AREA AS NUMEROUS OUTFLOW
BOUNDARIES FROM DIURNAL CONVECTION MAY SERVE AS A RENEWED FOCUS FOR
THUNDERSTORM DEVELOPMENT AS BOUNDARY SAGS TO THE SOUTH. RETAINED THE
LIKELY POPS ACROSS THE NORTH/NORTHWEST AND TAPERED OFF TO SLIGHT
CHANCES OVER FAR SOUTHEAST AREAS.

THE FRONT WILL CONTINUE TO WEAKEN AS IT CONTINUES TO DRIFT SOUTH
ACROSS THE REGION ON SATURDAY. SHOWER AND THUNDERSTORM ACTIVITY
WILL SHIFT TO NORTH MISSISSIPPI SATURDAY AS AIRMASS WILL REMAIN
UNSTABLE.  SOMEWHAT DRIER AIR WILL MOVE INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL... AND PARTS OF WEST
TENNESSEE...WHICH WILL END SHOWER AND THUNDERSTORM ACTIVITY OVER
THESE PARTS.

THE ENTIRE FORECAST AREA WILL BE RAIN-FREE ON SUNDAY AS HIGH
PRESSURE AND WEAK RIDGING SETTLES BACK ACROSS THE REGION.
TEMPERATURES WILL CLIMB INTO THE LOWER 90S UNDER MOSTLY SUNNY
SKIES.

HEADING INTO THE NEXT WEEK...NORTHWEST FLOW WILL DEVELOP ACROSS THE
MIDSOUTH AS SOUTHWEST RIDGE AND EASTERN CONUS TROUGH BECOMES
ESTABLISHED. THIS WILL ALLOW FOR FAST MOVING DISTURBANCES TO QUICKLY
DIVE SOUTHEAST ACROSS THE FORECAST AREA. INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THROUGHOUT THE COURSE OF
NEXT WEEK...BUT TIMING EACH INDIVIDUAL QUICK MOVING IMPULSE WILL BE
DIFFICULT TO RESOLVE THIS FAR OUT. FIRST DISTURBANCE APPEARS TO DROP
DOWN ON MONDAY MORNING WITH ANOTHER IMPULSE ON TUESDAY. NOT TOO
CONFIDENT AT THIS TIME AS THERE EXISTS SOME TIMING AND STRENGTH
ISSUES BETWEEN THE GFS AND EURO. POPS IN THE EXTENDED WILL MOST
LIKELY HAVE TO BE REFINED IN SUBSEQUENT FORECASTS AS MODEL
DISCREPANCIES WILL HOPEFULLY BE RESOLVED. THEREFORE...ONLY SLIGHT
END POPS WERE MAINTAINED THROUGHOUT THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  89  70  94 /  70  30  10  10
MKL  70  88  63  91 /  90  30  10  10
JBR  70  89  65  93 / 100  20  10  10
TUP  71  88  67  92 /  40  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/TAB

In the hours before

Special weather statement, Jun 13, 1:13 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI JUN 13 2008

MSZ006-009-132015-
TISHOMINGO MS-PRENTISS MS-
213 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF BURTON AT 213 PM CDT...MOVING
NORTHEAST AT 19 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE CITY OF
IUKA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 13, 5:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT FRI JUN 13 2008

ARZ009-MOZ113-140015-
CLAY AR-DUNKLIN MO-
631 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM MALDEN TO 4 MILES WEST OF GREENWAY
AT 631 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 5:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT FRI JUN 13 2008

TNZ003-140015-
WEAKLEY TN-
654 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF CRONANVILLE AT 654 PM
CDT...MOVING EAST AT 21 MPH.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 6:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CDT FRI JUN 13 2008

TNZ002-003-140100-
WEAKLEY TN-OBION TN-
731 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF MARTIN AT 731 PM CDT...
MOVING EAST AT 16 MPH.

PEOPLE IN OBION AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF MARTIN
AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 800 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 6:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT FRI JUN 13 2008

TNZ001-002-019-140100-
LAKE TN-OBION TN-DYER TN-
739 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES NORTHWEST OF RIDGELY AT 739 PM CDT...MOVING EAST AT 16 MPH.

PEOPLE IN DYER...LAKE AND OBION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 800 PM
CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 6:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI JUN 13 2008

TNZ003-004-140130-
HENRY TN-WEAKLEY TN-
745 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF PALMERSVILLE AT 745 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN HENRY AND WEAKLEY COUNTIES...INCLUDING THE CITY OF
MARTIN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 830 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 120 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
June 13, 6:45 PM CST to 7:45 PM CST
Where
Clay County, 0.86 mi NW of Piggott to 0.68 mi N of Piggott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.389, -90.191

Heavy rain flooded side streets in Piggott.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120798.